MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0304
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/06/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2021-01685, 3005168196-2021-01687, 3005168196-2021-01688.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the m2 segment of the middle cerebral artery (mca) using penumbra smart coils (smart coils), penumbra smart coil detachment handles (handles), and a non-penumbra microcatheter.During the procedure, the physician advanced a smart coil into the target vessel and used the handle to detach it; however, the smart coil failed to detach.The physician then attempted to detach the smart coil using a second handle, but it was unsuccessful.Next, the physician attempted to manually detach the smart coil by hand, but it was also unsuccessful.Therefore, the smart coil was removed.Afterwards, the physician advanced a second smart coil into the target vessel and attempted to detach it using the same handle; however, the same issue occurred.Therefore, the smart coil and handle were removed.The procedure was completed using other coil and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil confirmed that the embolization coil would not detach from the pusher assembly.Further evaluation of the device revealed that the pet lock was broken, the pull wire and the pusher assembly were fractured at their proximal end, the pusher assembly was kinked near the fractured location and the pull wire was slightly retracted from the pusher assembly ddt.These damages were likely a result of the coil detachment attempts during the procedure.Due to the pull wire fracture, the device was unable to be functionally tested; therefore, the root cause of the reported complaint could not be determined.Further evaluation of the device also revealed offset coil winds on the embolization coil.This damage was likely incidental to the complaint.Evaluation of the returned smart coil confirmed that the embolization coil would not detach from the pusher assembly.Further evaluation of the device revealed that the pet lock was broken, the pull wire was fractured at its proximal end, the pusher assembly was kinked near its proximal end and the pull wire was slightly retracted from the pusher assembly ddt.These damages were likely a result of the coil detachment attempts during the procedure.Due to the pull wire fracture, the device was unable to be functionally tested; therefore, the root cause of the reported complaint could not be determined.Further evaluation of the device also revealed offset coil winds on the embolization coil and the additional kinks in the pusher assembly.This damage was likely incidental to the complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the root cause of the smart coil''s failure to detach.This report is associated with mfr report numbers: 1.3005168196-2021-01685, 2.3005168196-2021-01687, 3.3005168196-2021-01688.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12249167
Report Number3005168196-2021-01686
Device Sequence Number14170827
Product Code HCG
UDI-Device Identifier00814548015347
UDI-Public00814548015347
Combination Product (Y/N)Y
Initial Reporter CountryGR
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/07/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/07/2026
Device Model Number400SMTXSFT0304
Device Catalogue Number400SMTXSFT0304
Device Lot NumberF103171
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/26/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 07/07/2021
Supplement Date Received by Manufacturer08/12/2021
Initial Report FDA Received Date07/29/2021
Supplement Report FDA Received Date09/07/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005